Welcome to biology-online.org! Please login to access all site features. Create an account.
Log me on automatically each visit
Ricin is protein toxin found in castor beans, and is applied as …
Biology Articles » Biochemistry » Protein Biochemistry » Ricin » Symptoms of ricin poisoning
*Inhalation (breathing it in): Breathing in ricin may cause difficulty breathing, fever, cough, nausea and tightness in the chest. Heavy sweating and fluid build-up in the lungs may follow. This would make breathing even more difficult, and the skin may turn blue from lack of oxygen flowing through the body. Low blood pressure and lung failure may occur, leading to death.
*Ingestion (eating or drinking it): Eating or drinking ricin may cause vomiting, bad stomach pain, cramping and bloody diarrhea. Severe dehydration may be the result, followed by low blood pressure. The person may experience hallucinations, seizures and bloody urine. Within a few days, the person’s liver, spleen and kidneys could stop working, and the person could die.
*Injection (via a syringe): Injecting ricin into a person may cause flu-like symptoms including nausea, vomiting and lack of energy. There may be pain and swelling by the spot of the injection. An injection of a small amount of ricin will cause the death of cells or tissue and stomach bleeding. It also will cause many of the body’s organs to shut down.
*Skin and eye contact : Ricin in powder or mist form can cause redness and pain to the skin and the eyes.
rating: 4.40 from 5 votes | updated on: 1 Sep 2008 | views: 16019 |
share this article | email to friends
suggest a revision
print this page
print the whole article
© Biology-Online.org. All Rights Reserved. Register | Login | About Us | Contact Us | Link to Us | Disclaimer & Privacy